MAUDE Adverse Event Report: MEDLINE INDUSTRIES INC.; CAUTERY PENCIL FROM MAJOR ORTHO PACK

MEDLINE INDUSTRIES INC.; CAUTERY PENCIL FROM MAJOR ORTHO PACK
Catalog Number DYNJ47948B
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 10/03/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was reported that during an arthroscopic shoulder surgery, the cautery pencil signaled in use on the generator despite the rocker-switch on the cautery pencil not activated.Reportedly, this resulted in the patient sustaining "two small full thickness burns distal to the surgical site".These burns were reportedly ellipsed and were repaired through an unknown number of stitches.At the time of the incident, the cautery device was reportedly ready for use on the surgical site and the device was "lying on the patient." it was added that "at some point during the procedure, the device was indeed left on the patient." general anesthesia was used and there was no report of any adverse patient consequence and no effect on the patient's stability as a result of the incident.No impact to the staff, the procedure, or the total length of the procedure was reported.Due to the reported medical intervention for the reported burns, this medwatch is being filed.The sample is not available to be returned for evaluation.A root cause could not be determined at this time.No additional information is available.If additional information becomes available, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported that patient sustained burn (distal to the surgical site) from the cautery pencil that signaled in-use on generator despite the rocker-switch on the cautery pencil not activated.

Common Device Name
CAUTERY PENCIL FROM MAJOR ORTHO PACK
Manufacturer (Section D)
MEDLINE INDUSTRIES INC.
three lakes drive
northfield IL 60093
MDR Report Key8096106
Report Number1423395-2018-00059
Device Sequence Number11449374
Product Code OJH
UDI-Device Identifier10889942650231
UDI-Public10889942650231
Combination Product (Y/N)N
Initial Reporter StateMT
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Risk Manager
Type of Report Initial
Report Date (Section B) 11/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDYNJ47948B
Device Lot Number18HBK660
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/30/2018
Initial Report FDA Received Date11/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR
Patient Weight138